• Bernoulli
  • Volume 13, Number 2 (2007), 544-555.

Characterization of count data distributions involving additivity and binomial subsampling

Pedro Puig and Jordi Valero

Full-text: Open access


In this paper we characterize all the $r$-parameter families of count distributions (satisfying mild conditions) that are closed under addition and under binomial subsampling. Surprisingly, few families satisfy both properties and the resulting models consist of the $r$th-order univariate Hermite distributions. Among these, we find the Poisson $(r=1)$ and the ordinary Hermite distributions $(r=2)$.

Article information

Bernoulli, Volume 13, Number 2 (2007), 544-555.

First available in Project Euclid: 18 May 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

closed under addition Hermite distribution independent p-thinning mixed Poisson distribution overdispersion top inverse


Puig, Pedro; Valero, Jordi. Characterization of count data distributions involving additivity and binomial subsampling. Bernoulli 13 (2007), no. 2, 544--555. doi:10.3150/07-BEJ6021.

Export citation


  • Douglas, J.B. (1980)., Analysis with Standard Contagious Distributions. Fairland, MD: International Co-operative Publishing House.
  • Feller, W. (1968)., An Introduction to Probability Theory and Its Applications, I, 3rd edn. New York: Wiley.
  • Geyer, C.J. (1994). On the asymptotics of constrained $M$-estimation., Ann. Statist. 22 1993–2010.
  • Godambe, V.A. and Patil, G.P. (1975). Some characterizations involving additivity and infinite divisibility and their applications to Poisson mixtures and Poisson sums. In G.P. Patil, S. Kotz and J.K. Ord (eds), Statistical Distributions in Scientific Work 3: Characterizations and Applications, pp. 339–352. Dordrecht: D. Reidel.
  • Grandell, J. (1997)., Mixed Poisson Processes. London: Chapman & Hall.
  • Gupta, R.P. and Jain, G.C. (1974). A generalized Hermite distribution and its properties., SIAM J. Appl. Math. 27 359–363.
  • Kemp, A.W. and Kemp, C.D. (1966). An alternative derivation of the Hermite distribution., Biometrika 53 627–628.
  • Kemp, C.D. and Kemp, A.W. (1965). Some properties of the `Hermite' distribution., Biometrika 52 381–394.
  • Lévy, P. (1937). Sur les exponentielles des polynômes et sur l'arithmétique des produits des lois de Poisson., Ann. Sci. École Norm. Sup. 54 231–292.
  • Lukacs, E. (1970)., Characteristics Functions, 2nd edn. New York: Hafner Publishing Co.
  • Milne, R.K. and Westcott, M. (1993). Generalized multivariate Hermite distributions and related point processes., Ann. Inst. Statist. Math. 45 367–381.
  • Panjer, H. (1981). Recursive evaluation of a family of compound distributions., ASTIN Bull. 12 22–26.
  • Puig, P. (2003). Characterizing additively closed discrete models by a property of their MLEs, with an application to generalized Hermite distributions., J. Amer. Statist. Assoc. 98 687–692.
  • Puig, P. and Valero, J. (2006). Count data distributions: some characterizations with applications., J. Amer. Statist. Assoc. 101 332–340.
  • Self, S.G. and Liang, K.-Y. (1987). Asymptotic properties of maximum likelihood estimators and likelihood ratio tests under nonstandard conditions., J. Amer. Statist. Assoc. 82 605–610.
  • Teicher, H. (1954). On the convolution of distributions., Ann. Math. Statist. 25 775–778.
  • Thedéen, T. (1986). The inverses of thinned point processes. Dept. of Statistics, Research Report 1986:1, Univ. of, Stockholm.
  • Wiuf, C. and Stumpf, M.P.H. (2006). Binomial subsampling., Proc. Roy. Soc. Ser. A 462 1181–1195.
  • Yannaros, N. (1988). The inverses of thinned renewal processes., J. Appl. Probab. 25 822–828.